Alert archive / Florida / Coastal Flood Statements in 2020

Coastal Flood Statement 24, NWS Key West, FL

November 19, 2020Monroe County, Florida

NWS Key West, FL issued this coastal flood statement at Nov 19, 2020, 9:03 AM EST for Monroe County, Florida. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Nov 19, 2020, 9:03 AM EST (14:03 UTC)
Expired
Nov 20, 2020, 2:43 PM EST
In force
30 hr
Issued by
NWS Key West, FL

County Monroe County, FL

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 2.1 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2020-11-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2020-11-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -86 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
1347 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-86 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

723 
WHUS42 KKEY 191403
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
903 AM EST Thu Nov 19 2020

FLZ076-200400-
/O.NEW.KKEY.CF.S.0024.201119T1403Z-201120T1000Z/
Monroe Upper Keys-
903 AM EST Thu Nov 19 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Water levels along Bayside communities of
  the Upper Keys have risen since Wednesday afternoon. Minor
  saltwater flooding is occurring and will continue. Little or no
  relief is expected during low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
3 follow-up statements
161 
WHUS42 KKEY 200313
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
1013 PM EST Thu Nov 19 2020

FLZ076-201000-
/O.CON.KKEY.CF.S.0024.000000T0000Z-201120T1000Z/
Monroe Upper Keys-
1013 PM EST Thu Nov 19 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...Through late tonight.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding is occurring and 
  will continue. Little or no relief is expected during low tide.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
356 
WHUS42 KKEY 200904
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
404 AM EST Fri Nov 20 2020

FLZ076-202200-
/O.EXT.KKEY.CF.S.0024.000000T0000Z-201120T2200Z/
Monroe Upper Keys-
404 AM EST Fri Nov 20 2020

* WHAT...Minor saltwater flooding.

* WHERE...Upper Florida Keys, especially Bayside communities.

* WHEN...In effect.

* IMPACTS...Minor saltwater flooding of low elevation streets 
  and lots is likely. Some storm drains will overflow, and some 
  seawalls and docks will be overtopped. Boaters can expect less 
  clearance under fixed bridges. Motorists should remember that 
  persistent puddles around the times of high tide are almost 
  certain to contain a mix of saltwater.

* ADDITIONAL DETAILS...Minor saltwater flooding is occurring and 
  will continue. Little or no relief is expected during low tide.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flooded roadways.

&&

$$
574 
WHUS42 KKEY 201943
CFWKEY

Coastal Hazard Message
National Weather Service Key West FL
243 PM EST Fri Nov 20 2020

FLZ076-202045-
/O.CAN.KKEY.CF.S.0024.000000T0000Z-201120T2200Z/
Monroe Upper Keys-
243 PM EST Fri Nov 20 2020

The Coastal Flood Statement for the Upper Keys is cancelled. 

$$

CLR

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this coastal flood statement went out at Nov 19, 6:00 AM EST, 3 hours 3 minutes earlier.

Area forecast discussion, Nov 19, 6:00 AM EST, 3 hours 3 minutes before
Area Forecast Discussion
National Weather Service Key West FL
600 AM EST Thu Nov 19 2020

.DISCUSSION...

.CURRENTLY...
Current surface analysis depicts a strong 1038 mb dome of high
pressure centered near the North Carolina-Virginia border.
Infrared satellite highlights partly to mostly cloudy skies across
the Florida Keys island chain. With temperatures in the low 70s
and dewpoints in the low to mid 60s, the radar is void of any
precipitation echoes across both the island chain and the entire
Florida Keys nearshore and offshore coastal waters. Northeast
winds remain strong sustained at 25 to 30 mph with frequent gusts
near 35 mph.

.SHORT TERM...(Today through Saturday night)
The main story in the short term will continue to be the strong
pressure gradient between the aforementioned high pressure and a
dying frontal boundary south of the Straits of Florida. A wind
advisory remains in effect for the entire Florida Keys island
today. Although winds will gradually slacken with time, expect
windy conditions to continue through Saturday. In terms of
precipitation, rain chances will be slight at best for the
duration of the short term, with near or below low-level moisture
in place and a lack of any substantial forcing for ascent.

.LONG TERM...(Sunday through Wednesday)
The dominant high will weaken and gradually move offshore over
the weekend. As a result, winds will continue to slacken in the
long-term. A secondary area of high pressure will build across the
eastern third of the United States early next week, resulting in
continued northeasterly to easterly flow across the island chain.
Forecast soundings indicate a continued lack of any substantial
low- level moisture in the long term. Given this and the lack of
any cold fronts making it through the Florida Peninsula in the
foreseeable future, expecting near climatological temperatures and
rain chances, with highs in the low to mid 80s, lows in the low
to mid 70s, and only slight chances of rain during each forecast
period.

&&

.MARINE...
Strong high pressure will remain in place over the southeastern
United States. This will result in continued strong northeasterly
breezes across the Florida Keys coastal waters through Saturday.
A Gale Warning will remain in effect for most of the coastal
waters today, with the exception of the Florida Bay, where a
Small Craft Advisory will remain in place. Despite a slackening of
winds over the weekend, Small Craft Advisories will likely need
to be retained for most if not all of the FLorida Keys waters
through at least Saturday.

&&

.AVIATION... Until 00z/the, despite occasional ceilings between
040- 050, VFR conditions will prevail at the Key West and Marathon
terminals. Northeast winds near 20 knots with gusts of 25 to 30
knots are anticipated at the Island Airports.

&&

.CLIMATE...
In 1951, the daily record low temperature of 57 degrees was recorded
in Key West. Temperature records date back to 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...Wind Advisory for FLZ076>078.

GM...Gale Warning for GMZ032>035- 042>044-052>055-072>075.

 Small Craft Advisory for GMZ031.

&&

Public/Marine/Fire...BT
Aviation/Nowcasts....APA

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Nov 19, 5:36 AM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
536 AM EST Thu Nov 19 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-201045-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
536 AM EST Thu Nov 19 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

A Gale Warning is in effect for the Straits of Florida, Hawk
Channel, Bayside, and Gulf waters through this afternoon. A Small
Craft Advisory is in effect for the Florida Bay through this
afternoon. A Wind Advisory also remains in effect for the Florida
Keys island chain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Although winds will gradually slacken tonight, a Small Craft
Advisory will likely be required through much of the weekend.
Due to strong northeast to east breezes and potential growing tide
anomalies, a Coastal Flood Statement may be needed for portions
of the Island Chain this weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Nearby

Coastal Flood Statements in Florida, 2020Every coastal flood statement in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.